Today on Blogcritics
Home » A Bipolar Disorder Update

A Bipolar Disorder Update

Please Share...Tweet about this on Twitter0Share on Facebook0Share on Google+0Share on LinkedIn0Pin on Pinterest0Share on TumblrShare on StumbleUpon0Share on Reddit0Email this to someone

I've written about my bipolar disorder before. Initially, I wrote to point out Why Bipolar Disorder Patients Don't Take Medicine. Then, I wrote Living with Bipolar Disorder: Is It Just Me? And now, I update with more pharmaceutical detail.

I offer this quick synopsis of the situation thus far: About a year ago, I was diagnosed with bipolar disorder by my family physician. He told me at that time that he was reluctant to prescribe any medication for the disorder but he felt compelled. I understood, started taking Geodon, and ended with a nice and toasty nervous breakdown that made me afraid to ever take any mood stabilizer ever. Ever.

But I did. The next one was lithium carbonate. I waited at least a month before I started taking it. And Lithium was good for almost a whole year.

Fast forward to a few months ago. I was (and am) so apathetic that it's not often that I leave the house. While I've actually enjoyed this, it's improved. My favorite thing in the world now is to lie in bed when I don't have to be standing up or sitting at the computer for some dumb reason. I want the remote control on the right and Mixie on my left with her spine in alignment with mine. My pillows remind me of the joy of my present existence.

Lithium makes my face sweat and I know that I am soon to replace the drug. It's an odd sweat. It doesn't stink like armpit stink, where-have-my-hands-been stink, or puked-into-gym-sock stink. It's chemical. It's weird.

I'm not keeping up with my blogs. When the telephone rings, I hope it's not for me.

I think my favorite part of all of this is the friend who tells me to "just get out of the house." She's a wonderful person. And she doesn't understand bipolar disorder. It would be nice if I could get everyone in the land educated. Is there such an e-mail address? Maybe everyoneintheworld@hotmail.com?

Dr. No-No (my psychiatrist) is changing my Lithium after having read my last bipolar article. She was going to wait to change it pending further physical studies. I don't blame her; of course I don't. She's awesome. It's just hard to medicate us. Very slowly, I am being weaned off of Lithium and will soon be taking Seroquel XR. It seems like I've heard some frightening stuff about Seroquel. But if it works for me without frightening side effects, then it will be a very good thing indeed. I have to have my blood tested somewhat frequently because of the Lithium. I'll miss that, and who wouldn't?

In regard to bipolar disorder, I've now written about the pain and difficulty of trying to get the correct medication, what it's like to be bipolar, and a pharmaceutical update. How will my next installment read? Even I don't know.

Powered by

About Ginae B. McDonald

  • Baronius

    Interesting article. We’ve been through some of the same things.

    You’ll hear terrible stuff about every psychopharmaceutical. Of course they have a big impact; they change your brain chemistry. And your brain chemistry isn’t exactly what it should be, to start with. But you absolutely have to persevere.

    Taking care of your mental health is one of the most important things you’ll ever do. That means running every test, taking every daily dose, and telling the doctor quickly when something isn’t right. The voice that tells you to let things slide is the voice of the disease.

  • Irene Wagner

    Ginae , good for you for writing and publishing “A Bipolar Disorder Update,” even though you’ve been feeling “lithiumly” apathetic lately. I imagine that many bipolar readers liked this article because they heard: “this is what I’m going through, and if you are, too, you are not alone.” There are also some who will be encouraged and helped through the comment your article inspired Baronius to write.

    I suspect the percentage of bipolar people who are Blogcritic commenters dwarfs their representation in the general population. This is great because, potentially, a person with properly managed manic depression (“properly” means different things for different people, as you know!) can leverage the ability to feel (deeply) the entire range of human emotions with a high level of mental function and attendant ability for reasonable social interactions—-making for a creative, compassionate, interesting conversationalist. In improperly managed manic depression, though, the seething ocean of emotion can wash over the deck of the Ship Good Judgment, and keep Commander Comment Editor busy. Don’t ask me how I know all this.

    All the best navigating through these waters, and again, you’ve done a great job here, in spite of it all.

  • http://tolstoyscat.blogspot.com/ Cindy

    Ginae,

    Thanks for the update. I am reading the other articles you wrote now. Your writing will inspire me to write down my and my husband’s experience with his bipolar disorder. It kept us separated for 10 years. It’s important that I write it, I think. It may help other bipolar people make decisions. I found a wonderful quote in one of your other articles to use. It’s the essence of my understanding (without being bipolar) of what he felt like, both with and without medication.

    The following is just for your information. Not a recommendation. Just another person’s experience.

    My husband is a manic bipolar and had been taking a combination of Risperdal (risperidone) and lithium. Then he developed heart failure. Lithium interferes with drug therapy for heart failure.

    He was prescribed Invega (paliperidone) alone, which is relatively new, but based on Risperdal. I asked that we start with the lowest dose – 3mg. His psychiatrist was away for a month as soon as his medication was changed. This ended up being a good thing. He had some problems adjusting to the new medication and, had the psychiatrist been available, he might have been switched off of it. However, after about 3 weeks, he adjusted. It’s been perfect for him with no problems.

    Invega has a low incidence of side effects and is evacuated through the kidneys as opposed to the liver like many other medications, so it has low interaction. It requires good insurance.

  • http://tolstoyscat.blogspot.com/ Cindy

    His problems, btw, included mild psychosis and hallucinations. Yet, he did adjust. It has been the best medication he has ever tried. I do not see a drugging effect like I had with other medications he’s tried. I have never seen him on a medication where he is as able to be himself.

    I’m saying this, for anyone who reads it to understand that giving up after a 2-3 week trial, even with some fairly severe problems adapting, might be a mistake.

  • http://www.dailyspiritonline.com Ginae B. McDonald

    Thanks to youall for writing and for having the courage to share your thoughts. I sincerely appreciate everyone’s insight and thoughts.
    Baronious, your last sentence is my favorite.
    Ms. Wagner, WELL PUT.
    Cindy, Yes, WRITE. Write, write, write.

  • http://mybipolarexistence.com Gary Martin

    I agree with the comment here. Bipolar shouldnt be a stigmatised illness.